Alabama, 2002

Damaging Wind in Alabama, December 19, 2002

December 19, 2002 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 19, 5:52 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 19, 5:52 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
552 PM CST THU DEC 19 2002

TORNADO WATCH 794 EXPIRED AND ZONES ARE UPDATED TO REMOVE
HEADLINES AND SEVERE WORDING. TORNADO WATCH 795 CONTINUES IN EFFECT
UNTIL 9 PM FOR ALL REMAINING COUNTIES AS DESCRIBE IN WWA BELOW.

/77

PRELIM NUMBERS...

MOB...
AL...TORNADO WATCH UNTIL 9 PM ALZ057-058-060.
     SMALL CRAFT ADVISORY OUT TO 60 NM INCLUDING MOBILE BAY.
FL...TORNADO WATCH UNTIL 9 PM FLZ001>006
     SMALL CRAFT ADVISORY OUT TO 60 NM.
MS...NONE.
Hazardous weather outlook, Dec 19, 11:10 AM CST, 7 hours 55 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-192100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1025 AM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.TODAY INTO TONIGHT...

...MODERATE RISK OF SEVERE WEATHER FOR SOUTHEAST MISSISSIPPI AND
EXTREME SOUTHWEST ALABAMA...

SHOWERS AND THUNDERSTORMS BECOMING NUMEROUS ACROSS MUCH OF THE
REGION. ACTIVITY WILL INCREASE THIS AFTERNOON AS A COLD FRONT
APPROACHES. LIFTED INDEX INDICATES STABILITY WAS MODERATE AS OF THIS
MORNING...BUT THE VERTICAL WIND PROFILE AND CONVECTIVE ENERGY
AVAILABILITY INDICATES SEVERE THUNDERSTORM DEVELOPMENT IS LIKELY
THIS AFTERNOON AND THIS EVENING WITH DYNAMIC FORCING. TORNADOES ARE
ALSO POSSIBLE IN THIS SITUATION AS WELL AS LOCALLY HEAVY RAINFALL.
THE PRECIPITATION WILL END OVERNIGHT AS THE COLD FRONT MOVES THROUGH
THE AREA. THE THREAT OF SEVERE WEATHER CONTINUES TO BE THE GREATEST
OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THIS AFTERNOON AND
OVER THE REMAINDER OF THE AREA DURING THE EVENING HOURS.

.SPOTTER CALL TO ACTION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS
AND HAM RADIO OPERATORS WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING.

.FRIDAY THROUGH CHRISTMAS DAY...
DRY AND SOMEWHAT COOLER CONDITIONS WILL PREVAIL FRIDAY AND
SATURDAY...BUT ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA
SATURDAY NIGHT INTO SUNDAY ACCOMPANIED BY SCATTERED SHOWERS.  DRY
AND COOLER CONDITIONS WILL RETURN TO THE REGION FOR SUNDAY AND
MONDAY IN THE WAKE OF THIS NEXT FRONT.  YET ANOTHER WEAK COLD FRONT
WILL MOVE THROUGH THROUGH THE REGION ON TUESDAY WITH DRY CONDITIONS
RETURNING FOR CHRISTMAS DAY.  SEVERE THUNDERSTORM DEVELOPMENT IS NOT
ANTICIPATED THROUGH CHRISTMAS DAY.

In the hours before

Special weather statement, Dec 19, 5:25 PM CST, 1 hour 40 minutes before
ALZ051-052-061-MSZ067-075-076-078-079-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
525 PM CST THU DEC 19 2002

...PARTS OF TORNADO WATCH NO. 794 HAVE BEEN CANCELLED...

TORNADO WATCH NO. 794 HAS BEEN CANCELLED FOR THE FOLLOWING
MISSISSIPPI COUNTIES:

WAYNE
GEORGE
GREENE
PERRY
STONE

TORNADO WATCH NO. 794 HAS BEEN CANCELLED FOR THE FOLLOWING
ALABAMA COUNTIES:

CHOCTAW
MOBILE INLAND
WASHINGTON

DUE TO A FRONT PUSHING THOUGH THE AREA...THE ATMOSPHERE HAS STABLIZED
OVER MUCH OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI FROM
CITRONELLE NORTHWESTWARD. AS A RESULT...CONVECTION HAS BEEN
DECREASING. FORECASTERS EXPECT THE REMAINING PRECIPITATION TO WEAKEN
AND STRONGER STORMS TO MOVE EAST OUT OF THE AREA THE REST OF THIS
EVENING.

77
Special weather statement, Dec 19, 6:48 PM CST, 17 minutes before
ALZ059-FLZ001>006-200115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
648 PM CST THU DEC 19 2002

AT 648 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NORTH OF BREWTON IN ESCAMBIA COUNTY
ALABAMA TO NEAR PERDIDO KEY ALONG THE COAST OF ESCAMBIA COUNTY
FLORIDA.  THIS LINE WAS MOVING TO THE EAST AT 30 MPH AND WILL PUSH
ACROSS EASTERN ESCAMBIA COUNTY ALABAMA AND SANTA ROSA COUNTY FLORIDA
THROUGH 745 PM THIS EVENING.

STORMS ASSOCIATED WITH THIS LINE WILL HAVE THE CAPABILITY OF
PRODUCING SMALL HAIL...WIND GUST TO 40 MPH...FREQUENT  LIGHTNING...
AND VERY HEAVY RAIN.  RESIDENTS IN THE PATH OF THIS LINE SHOULD
REMIAN INDOORS AND BE PREPARED TO SEEK COVER IF A WARNING IS ISSUED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crenshaw

When
December 19, 7:05 PM CST to 7:06 PM CST
Where
Crenshaw County, 8 mi NW of Highland Home
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.033, -86.400

High winds from a thunderstorm blew down several trees along State Highway 97 near Clearview.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326849.